It’s cold and flu season again and this year there is the added concern of a new flu virus, the H1N1 flu. Unfortunately, for the nation’s truck drivers, flu and cold season is more than an annoyance. It can be dangerous, as illness can lead to trucking accidents and the personal injuries and fatalities that these accidents can cause.
Flu and cold symptoms are a major issue that contributes to trucking accidents. Drivers who develop symptoms may have stuffy noses, coughing, high fever, aching limbs, and grogginess. All of these symptoms can make truck drivers dangerous. Drivers may not be able to fully focus on the road while ill or may make mistakes behind the wheel. Unfortunately, due to the size and force of trucks, even small errors can result in big accidents.
Drivers should never drive their truck while they are ill. Unfortunately, even healthy drivers can be affected by flu symptoms. If a passenger vehicle driver is driving while ill, that driver may make mistakes on the road that cause a collision between a truck and the car.
A new flu also has many businesses worried. The H1N1 flu is starting flu season early and many people do not have a natural immunity to this new illness, which means that more people may become ill from the flu – even those who do not usually become ill during flu season. As well, symptoms of the H1N1 can develop quickly. This means that drivers may start their route feeling well but become unwell rather quickly. The fact that more people will be ill may also put more pressure on healthy truck drivers to work beyond reasonable limits to replace workers and drivers who are ill. This may create unsafe trucking conditions.
Flu vaccines are available, but all vaccines carry a risk. Some people may develop reactions to vaccines. It is important that truck drivers get vaccinated against the flu, but drivers should not operate their trucks immediately after getting the vaccine. Drivers should rest until they are certain that they will have no negative reactions to the vaccine.
Medication for the cold and flu is available, but many medications have serious side effects that can make truck drivers dangerous on the roads. Many over-the-counter medications and prescribed medications given for colds and the flu can make drivers sleepy or groggy, making them dangerous on the road. It is important for truck drivers to speak to pharmacists and doctors before taking or combining any medication. It is also important not to drive immediately after taking a new medication. This is to ensure that you will not develop a dangerous allergic reaction that could be dangerous to you and to other drivers on the road.